Join CaringBridge during this most important time of the year. Your support means that we can continue to provide free, secure websites all year long.
8/25/2016 Latest post:
In 2003, at age 30, I was diagnosed with congestive heart failure resulting from dilated cardiomyopathy. It is believed that the cardiomyopathy resulted from certain drugs it was necessary for me to have during 18 months of chemotherapy I underwent when I was 14 years old to treat a type of bone cancer known as Ewing’s Sarcoma. For 9 years the great team of doctors and nurses that make up the Heart Failure and Transplantation Unit at Strong Memorial Hospital in Rochester, New York were able to utilize drug therapy to keep me out of the hospital.
In late January of 2012 my health again began to decline. It had become very difficult for me to walk short distances or do any other types of physical activity. My family and I had a very difficult decision to make. I would either need to stay in the hospital awaiting heart transplant on a very high dose of a medicine called Milrinone, or I could have something called a left ventricle assist device (LVAD) implanted and use that as something known as a “bridge to transplant”. My heart was no longer able to pump the amount of blood my body required on its own. This was a very difficult decision to make, and there were about a gazillion factors we needed to consider. After much discussion with my family and with the health care providers I decided to have the LVAD implanted that February. The surgery went well, and was able to go home in the beginning of March.
For three years I lived with my LVAD with very minimal side effects unlike ones that others sometimes experience. Almost three years exactly to the day of my surgery I began having hemolysis. This is the destruction of blood cells being caused by blood clots building inside of my LVAD. My pump was replaced, changes were made to my medications, and I again went home after spending weeks in the hospital.
In the beginning of this year I again began showing signs of hemolysis. Elevated Lactose Dehydrogenase (LDH) levels in the blood and dark urine the color of ice tea or cola are the most tell-tale signs that something is not right. I was hospitalized and given large doses of intravenous fluids. It was suspected that I again had blood clots forming inside of my LVAD, and only one year after the last pump change out I was facing the possibility of another. Fortunately my urine color became normal again and my LDH levels decreased. I was again able to go home without having another pump change. The last 6 months have been difficult for my family and I. My bloodwork has been like a roller coaster ride from hell. While I feel ok, my medical team is concerned that I need to be close by in the event that I need another pump change or have signs of increased heart failure. Because of this it has been decided that the best thing will be for me to stay in the hospital until I receive a heart transplant.
I have decided to share my story and document my stay for my family and friends and anyone else that may know someone with a similar situation or possibly going through similar circumstances themselves. Be warned ahead of time that I am definitely not a writer. I’m sure there will be plenty of writing or grammar mistakes. The fact is, I have no idea how long I will be waiting here for a new heart to come along or what awaits me on my journey. I am going to let my thoughts fly when ideas pop into my head.